Puerto Rico, 2005

Flooding in Puerto Rico, May 23, 2005

May 23, 2005 · NWS SJU · 6 events in 2 counties and zones

6 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 23, 6:15 AM AST, 10 hours 14 minutes earlier.

Area forecast discussion, May 23, 6:15 AM AST, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
615 AM AST MON MAY 23 2005

.DISCUSSION...
LLVL TROF WITH BROAD SURFACE REFLECTION PER LAST EVENING QUIKSCAT
PASS APPEARED TO BE ACROSS THE N MONA PASSAGE ENE ACROSS NW P.R. AND
THEN ARCHING NE INTO THE CENTRAL ATLANTIC...STILL REMAINING N OF
CULEBRA AND THE VIRGIN ISLANDS. A MID LEVEL SHORT WAVE AND MILD
DIVERGENCE ALOFT CONTINUE TO SHIFT NE THIS MORNING AND ARE BEGINNING
TO EXIT THE LOCAL AREA...AND WILL LEAVE A MORE STABLE UPPER
ATMOSPHERE FOR THE AFTERNOON. HOWEVER...ABUNDANT LLVL MOISTURE AND A
MORE NLY LLVL FLOW BUILDING INTO THE LOCAL AREA BEHIND THIS TROUGH
ARE EXPECTED TO COMBINE WITH AMPLE MORNING SUNSHINE TO FORCE
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS ACROSS THE N SLOPES AND INTERIOR OF P.R. AND GRADUALLY
MOVE EASTWARD THROUGHOUT THE AFTERNOON. BROAD LLVL CONVERGENCE
ACROSS THE VIRGIN ISLANDS AND OUR EASTERN WATERS WILL MAINTAIN
SCATTERED SHOWERS AND ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
THERE...WHERE RAIN CHANCES WILL ALSO REMAIN GOOD. OUTFLOW BOUNDARIES
MOVING SSE OUT OF HISPANIOLA OVERNIGHT HAVE CREATED OTHER
CONVERGENCE LINES ACROSS THE SW CARIB WATERS THAT WILL MAINTAIN
SCATTERED CONVECTION ACROSS THE LOCAL CARIB WATERS.

THE LLVL TROUGH IS FORECAST TO DRIFT ESE AND BECOME SNAGGED ACROSS
THE MOUNTAINOUS INTERIOR OF P.R. THIS AFTERNOON AND EVENING...WHILE
BECOMING MORE WEST TO EAST ALIGNED ACROSS THE N VIRGIN ISLANDS. THIS
TROUGHING AND ASSOCIATED AMPLE LLVL MOISTURE ARE FORECAST TO LINGER
ACROSS THE LOCAL AREA AT LEAST THROUGH TUESDAY EVENING WHILE
WEAKENING. A WEAK LLVL FLOW AND SUNSHINE AGAIN TUESDAY MORNING
SHOULD ALLOW FOR GOOD SEA BREEZE CONVERGENCE ACROSS P.R. AND TO A
MUCH LESSER EXTENT THE VIRGIN ISLANDS FOR ACTIVE PULSE TYPE
THUNDERSTORMS ON TUESDAY. HIGH PRESSURE IN THE LLVLS THEN SHIFTS
WELL NE OF THE LOCAL AREA ON WEDNESDAY TO PRODUCE A WEAK ESE TO SE
LLVL FLOW THAT WILL GRADUALLY PUSH THE REMNANTS OF THIS TROUGH AND
ASSOCIATED MOISTURE TO THE NW FOR A GRADUAL DECREASE IN LLVL
MOISTURE WED AND THU.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  77  91  77 /  60  50  40  20
STT  88  78  89  79 /  70  50  50  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

70
Hazardous weather outlook, May 23, 6:00 AM AST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST MON MAY 23 2005

PRZ001>013-AMZ710>750-241000-
600 AM AST MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A SURFACE TROUGH EXTENDING FROM JAMAICA
EASTWARD ACROSS THE NORTHWEST COAST OF PUERTO RICO WILL DRIFT
SOUTHEAST TODAY AND REMAIN NEARLY STATIONARY ACROSS THE LOCAL AREA.
ACTIVE WEATHER WILL CONTINUE ALONG AND AHEAD OF THIS TROUGH THROUGH
TONIGHT. SEA BREEZE EFFECTS COMBINED WITH MOIST UNSTABLE AIRMASS AND
LIGHT WEST WINDS WILL ALLOW FOR SCATTERED TO NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS TO DEVELOP MAINLY ALONG THE NORTH AND EAST
HALF PART OF PUERTO RICO...ALTHOUGH THE OTHER SECTIONS WILL SEE
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. LOCALLY HEAVY RAINS
COULD BE EXPECTED TODAY ALONG THE NORTH HALF OF PUERTO RICO.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
DECREASE IN MOISTURE EXPECTED BY WEDNESDAY WITH LIGHT EAST FLOW
DOMINATING. ASIDE FROM LOCAL SEA BREEZE EFFECTS...A DRIER WEATHER
PATTERN SHOULD PREVAIL. NO HAZARDOUS WEATHER IS ANTICIPATED.

VIZ001-002-AMZ710>730-241000-
600 AM AST MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...A SURFACE TROUGH EXTENDING FROM JAMAICA
EASTWARD ACROSS THE LOCAL ATLANTIC WATERS OFF SHORE OF THE VIRGIN
ISLANDS WILL DRIFT SOUTHEAST TODAY AND REMAIN NEARLY STATIONARY
ACROSS THE LOCAL AREA.  ACTIVE WEATHER WILL CONTINUE ALONG AND AHEAD
OF THIS TROUGH THROUGH TONIGHT. LIGHT WEST WINDS COMBINED WITH MOIST
UNSTABLE AIRMASS WILL ALLOW FOR SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS TO AFFECT THE TERRITORY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
DECREASE IN MOISTURE EXPECTED BY WEDNESDAY WITH LIGHT EAST FLOW
DOMINATING. ASIDE FROM LOCAL SEA BREEZE EFFECTS...A DRIER WEATHER
PATTERN SHOULD PREVAIL. NO HAZARDOUS WEATHER IS ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

6 flood. Local standard time, as filed.

Flood, North Central

When
May 23, 4:29 PM AST to 6:29 PM AST
Where
North Central forecast zone
Reported by
EMERGENCY MANAGER

A home was reported flooded at barrio Zanjas Parcelas Viejas in the municipality of Camuy.

Flood, North Central

When
May 23, 6:29 PM AST to 9:29 PM AST
Where
North Central forecast zone
Reported by
EMERGENCY MANAGER

Several homes in various sectors of the Arecibo municipality were reported flooded.

Flood, North Central

When
May 23, 6:58 PM AST to 8:58 PM AST
Where
North Central forecast zone
Reported by
EMERGENCY MANAGER

A small stream was reported out of its banks along road 666, El Cachete sector in the municipality of Manati.

Flood, North Central

When
May 23, 7:06 PM AST to 9:06 PM AST
Where
North Central forecast zone
Reported by
EMERGENCY MANAGER

Road 690 was reported flooded at Barrio Sabana Hoyos, in the municipality of Vega Alta.

Flood, North Central

When
May 23, 7:20 PM AST to 9:20 PM AST
Where
North Central forecast zone
Reported by
EMERGENCY MANAGER

River Cibuco was reported out of its banks along road 620 at Fatima Sector, and along road 647, Barrio Bajura, Ojo de Agua sector, in the municipality of Vega Alta.

Flood, Central Interior

When
May 23, 7:32 PM AST to 9:32 PM AST
Where
Central Interior forecast zone
Reported by
EMERGENCY MANAGER

A home was reported flooded at Barrio Montellano in the municipality of Morovis.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452162, 5452163, 5452164, 5452165, 5452248, 5452249.